Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Blacksburg, VA

May 15, 20184 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2018, 2:09 PM EDT for 4 counties in Virginia. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 2:09 PM EDT (18:09 UTC)
Expired
May 15, 2018, 3:00 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Botetourt County, VA, Craig County, VA, Montgomery County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 2:28 PM EDTTSTM WND DMG3 Ese Sinking Creek, VAONE LARGE OAK TREE UPROOTED AT TURNPIKE CREEK FARM, DIME SIZE HAIL ALSO REPORTED.
May 15, 2:50 PM EDTHAIL 15 Nw Troutville, VADIME TO QUARTER SIZE HAIL FOR 10 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WUUS51 KRNK 151809
SVRRNK
VAC023-045-121-161-151900-
/O.NEW.KRNK.SV.W.0034.180515T1809Z-180515T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
209 PM EDT TUE MAY 15 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northwestern Roanoke County in west central Virginia...
  Craig County in southwestern Virginia...
  Southwestern Botetourt County in west central Virginia...
  North central Montgomery County in southwestern Virginia...

* Until 300 PM EDT

* At 209 PM EDT, a severe thunderstorm was located over Abbott,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Troutville...
  New Castle...
  Sinking Creek...
  Catawba...
  and Oriskany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3744 7973 3742 7977 3729 8036 3744 8044
      3748 8037 3769 7984
TIME...MOT...LOC 1809Z 248DEG 17KT 3746 8014 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
2 follow-up statements
922 
WWUS51 KRNK 151831
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT TUE MAY 15 2018

VAC121-151841-
/O.CAN.KRNK.SV.W.0034.000000T0000Z-180515T1900Z/
Montgomery VA-
231 PM EDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTH CENTRAL MONTGOMERY COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3744 7973 3742 7977 3740 7983 3731 8026
      3734 8026 3735 8028 3744 8035 3750 8033
      3769 7984
TIME...MOT...LOC 1831Z 248DEG 17KT 3750 8002 

$$

VAC023-045-161-151900-
/O.CON.KRNK.SV.W.0034.000000T0000Z-180515T1900Z/
Roanoke VA-Craig VA-Botetourt VA-
231 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR
NORTHWESTERN ROANOKE...CRAIG AND SOUTHWESTERN BOTETOURT COUNTIES...

At 231 PM EDT, a severe thunderstorm was located near New Castle,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Troutville...
New Castle...
Catawba...
Oriskany...
and Sinking Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3744 7973 3742 7977 3740 7983 3731 8026
      3734 8026 3735 8028 3744 8035 3750 8033
      3769 7984
TIME...MOT...LOC 1831Z 248DEG 17KT 3750 8002 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
958 
WWUS51 KRNK 151858
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT TUE MAY 15 2018

VAC023-045-161-151908-
/O.EXP.KRNK.SV.W.0034.000000T0000Z-180515T1900Z/
Roanoke VA-Craig VA-Botetourt VA-
258 PM EDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHWESTERN ROANOKE...CRAIG AND SOUTHWESTERN BOTETOURT COUNTIES WILL
EXPIRE AT 300 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3744 7973 3742 7977 3740 7983 3731 8026
      3734 8026 3735 8028 3744 8035 3750 8033
      3769 7984
TIME...MOT...LOC 1858Z 248DEG 17KT 3754 7989 

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:01 AM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 15, 9:01 AM EDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
901 AM EDT Tue May 15 2018

.SYNOPSIS...
A stationary front will remain just over the Mid Atlantic region
and Ohio Valley for the rest of the week. Tropical moisture
will intersect this boundary resulting in daily showers and
thunderstorms through at least Friday. Temperatures will stay
above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 900 AM EDT Tuesday...

Modified 12Z RNK sounding yields instability similar to
yesterday with CAPE values around 2000J/Kg. Shear is not
impressive and storm motion is expected to be rather sluggish.
Combined with precipitable water values observed in the upper
percentiles of sounding climatology and we get slow moving
thunderstorms producing locally heavy rain, mainly along the
southern Blue Ridge. Will be keeping a close eye on this as
storms develop this afternoon for potential hydro issues and
localized flooding.

Indications are that convection will initially develop along
the southern Blue Ridge, with outflow then propagating out and
developing new convection preferentially to the north. This
outflow looks to eventually intersect with new convection firing
along the stalled frontal boundary off to our north with the
greatest severe threat residing across NoVa and into the mid
Atlantic region outside of our area, consistent with SPC day 1
convective outlook.

Previous discussion...

Vorticity around the low over the northeast Gulf of Mexico rotates
into Virginia and North Carolina this afternoon. Surface front
drifts south to a Delaware to Indiana line by this afternoon with
little movement in the boundary through Wednesday morning. This
baroclinic zone will remain active, similar to past few days. This
keeps a low probability of strong thunderstorms across Bath and
Rockbridge Counties this afternoon and evening.

Surface and low level winds become southwest by this afternoon which
favorable for enhanced low level convergence and thunderstorms along
the southern Blue Ridge. Based on the HRRR and Hi-Res NMM/ARW will
have highest probability of thunderstorms lined up from Grayson
County to Bedford County by 18Z/2PM. Plenty of instability this
afternoon so confidence is high on the occurrence of
thunderstorms.

Moisture will continue to increase through a deep layer today and
tonight. Precipitable water values will be near 1.75 inches in the
foothills and piedmont. Precipitable Water Placement highlights this
area for a good chance of heavy rain after midnight.

Stayed close to bias corrected guidance for highs today. Even
with more cloud cover maximum temperatures will be above normal.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 315 AM EDT Tuesday...

Very little change this period with models agreeing on fairly wet
pattern as upper trough sets up from the Florida Gulf Coast to the
Tennessee Valley. There is also an upper level blocking ridge that
will sit over Bermuda through the end of the workweek. Between these
two systems, increasing southerly flow will bring tropical moisture
from the Gulf and Atlantic into the region. With PWATS in excess of
1.5 inches and weak steering flow, heavy downpours from slow moving
storms will bring the threat for flooding, especially if an area is
hit with repeated rounds of rain each day. At this point, showers
activity is still hit or miss, but coverage will increase each
afternoon through Friday. The severe threat will be limited by the
deep moist profiles but cannot rule out isolated severe, though we
are not currently outlooked.

Temperatures remain above normal but highs will be scaled back by
clouds and showers.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 309 PM EDT Monday...

Little change in the forecast this period as upper trough lingers in
the east with stalled front to our north. Noticed the ECM shows
trough going flatter/weaker by Sunday though will lean toward a
slower solution, while at the same time front remains parallel to
the upper flow and stays elongated from the Mid-Atlantic the mid-
MS/lower Ohio Valley. Will stay with a good chance of showers and
storms each day with best chance in the afternoon/evenings, while
temperatures stay warmer than normal though highs will kept somewhat
down due to clouds and higher moisture content in air.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
As of 735 AM EDT Tuesday...

Large shield of high clouds has spread across the Mid Atlantic
region from the low over the Gulf of Mexico. Stratocumulus had
also developed in the mountains of Virginia and West Virginia
with VFR ceilings in the 5000-8000 foot range.

Scattered to numerous thunderstorms will develop this afternoon
along the Blue Ridge mountains. Short term guidance has the
most likely orientation from Grayson County to Bedford County
Virgina. High confidence of thunderstorms in the 19Z/3PM to
22Z/6PM time frame at KROA and KBCB. These thunderstorms will
produce very heavy rain and MVFR visibilities.

Models showed showers filling on over the foothills and
piedmont of Virginia and North Carolina after midnight.
Guidance was also showing the ceilings lowering late tonight
along the southern Blue Ridge. Confidence low to medium on
northern extent of lower clouds so for now have left out of KROA
and KBCB TAFs.

.Extended Aviation Discussion...

Probability for showers/thunderstorms will increase associated
with southward sagging front and moisture streaming north from
the Gulf of Mexico.

Weather pattern will remain summerlike through the week.
Daily threat for numerous afternoon and evening showers and
thunderstorms with MVFR ceilings and visibilities will continue
through the end of the week.

&&

.CLIMATE...
As of 940 PM EDT Monday...

Additional record warmth remains possible on Tuesday.

May 15th      Record Highs....Record Warm Lows
Roanoke Va    92 in 1962 ......65 in 1963
Danville VA   95 in 1985 ......64 in 2009
Lynchburg VA  93 in 1900 ......65 in 1905
Blacksburg VA 88 in 1985 ......60 in 2004
Bluefield WV  85 in 1988 ......62 in 2013

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...MBS/AMS
SHORT TERM...RCS
LONG TERM...WP
AVIATION...AMS
CLIMATE...AMS
Hazardous weather outlook, May 15, 5:07 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
507 AM EDT Tue May 15 2018

VAZ019-020-024-WVZ507-508-161000-
Alleghany VA-Bath-Rockbridge-Eastern Greenbrier-Western Greenbrier-
507 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening across northern and central Virginia and West Virginia. The
primary threat from any severe storms will be damaging winds and
large hail. Heavy rain and frequent lightning will accompany the
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous showers and thunderstorms are expected Wednesday through
Friday. Heavy rain is likely with any of the storms and localized
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059-
WVZ042>044-161000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-
507 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous showers and thunderstorms are expected Wednesday through
Friday. Heavy rain is likely with any of the storms and localized
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 1:40 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT TUE MAY 15 2018

VAZ009-012-013-015-016-151815-
Grayson-Pulaski-Wythe-Smyth-Carroll-
140 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PULASKI...SOUTHEASTERN SMYTH...SOUTHEASTERN WYTHE...
NORTHWESTERN CARROLL AND CENTRAL GRAYSON COUNTIES...

Until 215 PM EDT

At 139 PM EDT, a strong thunderstorm was located over Ivanhoe, moving
northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pulaski...
Wytheville...
Hillsville...
Fries...
and Max Meadows.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3705 8079 3681 8062 3658 8144 3658 8152
      3670 8163
TIME...MOT...LOC 1739Z 239DEG 12KT 3684 8092

JR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:40 PM EDTSpecial Weather StatementRNKGrayson, Wythe35 min
May 15, 2:03 PM EDTFlash Flood WarningRNKCarroll, Grayson, Pulaski, Smyth, Wythe3 hr
May 15, 2:13 PM EDTSpecial Weather StatementRNKGiles47 min
May 15, 2:28 PM EDTSpecial Weather StatementRNKBland32 min
May 15, 2:58 PM EDTSpecial Weather StatementRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem47 min
May 15, 3:11 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more64 min
May 15, 3:18 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke, City of Roanoke, City of Salem3 hr
May 15, 3:25 PM EDTSpecial Weather StatementRNKFranklin50 min
May 15, 3:38 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery67 min
May 15, 3:40 PM EDTSpecial Weather StatementRNKBland50 min
May 15, 3:56 PM EDTFlash Flood WarningRNKBotetourt, Roanoke, City of Roanoke, City of Salem87 min
May 15, 4:26 PM EDTSpecial Weather StatementRNKPatrick64 min
May 15, 5:03 PM EDTSpecial Weather StatementRNKBath27 min
May 15, 6:17 PM EDTSpecial Weather StatementRNKTazewell58 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.